Drought, Carter
- When
- July 11, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Carter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Extreme drought conditions developed over parts of the Ozark foothills of southeast Missouri, namely Carter and Ripley Counties. Severe drought crept east into the Poplar Bluff area, as well as extreme southeast Missouri around New Madrid County.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Extreme drought conditions developed over parts of the Ozark foothills of southeast Missouri, namely Carter and Ripley Counties. Severe drought crept east into the Poplar Bluff area, as well as extreme southeast Missouri around New Madrid County. Crops showed signs of stress. Some farmers were feeding hay to supplement where pastures were struggling. Fire danger increased, and a burn ban was imposed in Ripley County. Between 40 and 60 percent of topsoil moisture was considered short or very short. July monthly rainfall was well below normal. It was the 9th driest July on record at Cape Girardeau. Monthly rainfall was one to 2.5 inches below normal across much of the drought area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 10:58 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1158 PM CDT Sun Jul 10 2022 .UPDATE... Issued at 1158 PM CDT Sun Jul 10 2022 Updated aviation section for 06z TAF package issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 148 PM CDT Sun Jul 10 2022 High pressure will remain control of our weather through Monday. Expect clear and calm conditions tonight, with modest return flow Monday resulting in slightly higher temperatures and dew points. Monday night should be quiet. Tuesday, a front will push south across the area and be south of the region Tuesday night. None of the models show any appreciable upper support. And, surface frontal forcing and convergence are weak. Also, model forecast soundings show a persistent weak elevated cap. There may be just enough weak support for isolated elevated activity to form (10 percent PoPs or less) across mainly west KY before the better low level moisture pushes south of the area. For now, we do not plan on including PoPs. The main difference in the models Tuesday...the GFS and NAM show greater low level moisture and slightly more instability. The ECMWF and Canadian are faster pushing the moist axis south, and are a bit drier overall. Maximum heat index values may push 100F Tuesday afternoon from SEMO into west KY as well. .LONG TERM...(Wednesday through Sunday) Issued at 148 PM CDT Sun Jul 10 2022 The persistent blocking northwesterly tilted upper ridge pattern will continue to be centered over Utah for at least the next ten days, becoming slightly flattened to the north and/or sharpened to the east as periodic eastern Pacific shortwave rotate around the periphery. Intermittent middle and high cloud cover (moisture entrained in the shortwaves themselves and additional isentropically transported moisture from the south) will be the primary impact on the WFO PAH forecast area Wednesday evening and again Saturday evening. With the Wednesday system, there will still be residual dry/cold air advection, negating any low level increase moisture and instability across the WFO PAH forecast area. Thicknesses increase markedly on Friday, as the ridge develops eastward briefly, making it one of the warmer days of the week. However, the approach of the sharp low/shortwave near Lake Superior to the southeast early Saturday morning forces the retrograde of the ridge to the west. With the low level ageostrophic wind response coming from the south, moisture is slowly being tapped from the western Gulf of Mexico. Given the expected timing of the passage of the shortwave through the WFO PAH forecast area late Saturday into Sunday, the limited vorticity and absence of deep layer moisture advection, precipitation chances remain quite limited or non-existent for the weekend. The vast majority of the Canadian/GFS/European ensemble members generate virtually no QPF over the WFO PAH forecast area through Saturday, with only three to 6 percent of the GFS ensemble members hinting at measurable precipitation for next weekend. The NBM initialization appears to be picking up on this trend and has kept the extended forecast dry. From a surface moisture perspective, dewpoints really don't start increasing until Sunday night. The main challenge will be determine the balance between insolation and mechanical mixing of parcels in the boundary layer that may support higher temperatures over the weekend. It will be interesting if the WFO PAH forecast area will support 25+ degree diurnal ranges going into the weekend, especially going into Sunday. && .AVIATION... Issued at 1158 PM CDT Sun Jul 10 2022 MVFR fog possible between 09z-12z, otherwise VFR conditions expected at all TAF sites through the TAF period. Light to calm winds will become south to southwest at 5-8kts after 15z, then light after 00z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...08 LONG TERM...Smith AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 217 PM CDT Sun Jul 10 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 217 PM CDT Sun Jul 10 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 08/Smith
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039861, 1039862, 1039863, 1039864, 1039865, 1039866, 1039867.